Alert archive / Iowa / Flash Flood Watches in 2014

Flash Flood Watch 9, NWS Des Moines, IA

June 22, 201436 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at Jun 22, 2014, 3:50 AM CDT for 36 counties in Iowa. It took effect at Jun 22, 2014, 1:00 PM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2014, 3:50 AM CDT (08:50 UTC)
In effect from
Jun 22, 2014, 1:00 PM CDT
Expired
Jun 22, 2014, 3:33 PM CDT
In force
3 hr
Issued by
NWS Des Moines, IA
Flood severity
None
All 36 counties

Adair County, IA, Adams County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Madison County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Sac County, IA, Story County, IA, Taylor County, IA, Union County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 64 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2014-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2014-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3510 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

914 
WGUS63 KDMX 220850
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
350 AM CDT SUN JUN 22 2014

...HEAVY RAIN AND FLASH FLOODING POSSIBLE ONCE AGAIN...

.AMPLE MOISTURE WILL FEED THUNDERSTORMS ACROSS IOWA TODAY INTO
TONIGHT. THIS MAY LEAD TO HEAVY RAINFALL AND THE POSSIBILITY OF
FLASH FLOODING IN THE WATCH AREA.  

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081-
082-092-221700-
/O.NEW.KDMX.FF.A.0009.140622T1800Z-140623T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-ADAMS-UNION-TAYLOR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE...POCAHONTAS...LAURENS...
ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION...
BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...
GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...SAC CITY...
LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE...
WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER...
REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS...
DENISON...CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN...
AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...CASEY...
PERRY...WAUKEE...ADEL...DES MOINES...ATLANTIC...GREENFIELD...
STUART...ADAIR...FONTANELLE...WINTERSET...EARLHAM...CORNING...
CRESTON...BEDFORD...LENOX...NEW MARKET
350 AM CDT SUN JUN 22 2014

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH MONDAY MORNING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL IOWA...NORTH CENTRAL 
  IOWA...NORTHEAST IOWA...NORTHWEST IOWA...SOUTH CENTRAL IOWA... 
  SOUTHWEST IOWA AND WEST CENTRAL IOWA...INCLUDING THE FOLLOWING 
  AREAS...IN CENTRAL IOWA...BOONE...DALLAS...GRUNDY...HAMILTON...
   HARDIN...MARSHALL...POLK...STORY AND WEBSTER. IN NORTH 
  CENTRAL IOWA...BUTLER...CERRO GORDO...FRANKLIN...HANCOCK...
  HUMBOLDT... KOSSUTH...WINNEBAGO...WORTH AND WRIGHT. IN 
  NORTHEAST IOWA... BLACK HAWK AND BREMER. IN NORTHWEST IOWA...
  EMMET...PALO ALTO AND POCAHONTAS. IN SOUTH CENTRAL IOWA...
  MADISON AND UNION. IN SOUTHWEST IOWA...ADAIR...ADAMS...CASS 
  AND TAYLOR. IN WEST CENTRAL IOWA...AUDUBON...CALHOUN...
  CARROLL...CRAWFORD... GREENE...GUTHRIE AND SAC. 

* FROM 1 PM CDT THIS AFTERNOON THROUGH MONDAY MORNING

* HEAVY RAIN IS EXPECTED FROM SLOW MOVING THUNDERSTORMS THIS
  AFTERNOON INTO TONIGHT. OVER AN INCH OR TWO OF RAIN IS POSSIBLE
  IN A SHORT PERIOD OF TIME FROM THESE STORMS. GIVEN THE VERY
  MOIST SOIL CONDITIONS ACROSS THE WATCH AREA...FLASH FLOODING
  WILL BE A POSSIBILITY FROM THIS AFTERNOON INTO TONIGHT. THIS
  MAY ALSO RENEW RIVER FLOODING OR AGGRAVATE EXISTING FLOODING.

* DRIVING AT NIGHT DURING FLASH FLOOD SITUATION IS EXTREMELY
  DANGEROUS AS DRIVERS MAY UNDERESTIMATE THE DEPTH OF THE WATER OR
  MAY COME ACROSS AREAS PRONE TO WASHOUTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
2 follow-up statements
053 
WGUS63 KDMX 221607
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
1107 AM CDT SUN JUN 22 2014

...HEAVY RAIN AND FLASH FLOODING POSSIBLE ONCE AGAIN...

.AMPLE MOISTURE WILL FEED THUNDERSTORMS ACROSS IOWA TODAY INTO
TONIGHT. THIS MAY LEAD TO HEAVY RAINFALL AND THE POSSIBILITY OF
FLASH FLOODING IN THE WATCH AREA. OVERALL LATEST TRENDS ARE FOR
THE HEAVIEST RAINFALL THREAT TO SHIFT INTO THE SOUTHERN PORTION OF
THE WATCH AREA WITH THE THREAT FOR THUNDERSTORMS DECREASING OVER
THE NORTHWEST. 

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081-
082-092-230015-
/O.CON.KDMX.FF.A.0009.140622T1800Z-140623T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-ADAMS-UNION-TAYLOR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE...POCAHONTAS...LAURENS...
ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION...
BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...
GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...SAC CITY...
LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE...
WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER...
REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS...
DENISON...CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN...
AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...CASEY...
PERRY...WAUKEE...ADEL...DES MOINES...ATLANTIC...GREENFIELD...
STUART...ADAIR...FONTANELLE...WINTERSET...EARLHAM...CORNING...
CRESTON...BEDFORD...LENOX...NEW MARKET
1107 AM CDT SUN JUN 22 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL IOWA...NORTH CENTRAL IOWA...NORTHEAST 
  IOWA...NORTHWEST IOWA...SOUTH CENTRAL IOWA...SOUTHWEST IOWA 
  AND WEST CENTRAL IOWA...INCLUDING THE FOLLOWING AREAS...IN 
  CENTRAL IOWA...BOONE...DALLAS...GRUNDY...HAMILTON...HARDIN... 
  MARSHALL...POLK...STORY AND WEBSTER. IN NORTH CENTRAL IOWA... 
  BUTLER...CERRO GORDO...FRANKLIN...HANCOCK...HUMBOLDT... 
  KOSSUTH...WINNEBAGO...WORTH AND WRIGHT. IN NORTHEAST IOWA... 
  BLACK HAWK AND BREMER. IN NORTHWEST IOWA...EMMET...PALO ALTO 
  AND POCAHONTAS. IN SOUTH CENTRAL IOWA...MADISON AND UNION. IN 
  SOUTHWEST IOWA...ADAIR...ADAMS...CASS AND TAYLOR. IN WEST 
  CENTRAL IOWA...AUDUBON...CALHOUN...CARROLL...CRAWFORD... 
  GREENE...GUTHRIE AND SAC. 

* THROUGH MONDAY MORNING

* HEAVY RAIN IS POSSIBLE FROM SLOW MOVING THUNDERSTORMS THIS
  AFTERNOON INTO THE EVENING. OVER AN INCH OR TWO OF RAIN IS
  POSSIBLE IN A SHORT PERIOD OF TIME FROM THESE STORMS. GIVEN THE
  VERY MOIST SOIL CONDITIONS ACROSS THE WATCH AREA...FLASH
  FLOODING WILL BE A POSSIBILITY FROM THIS AFTERNOON INTO TONIGHT.
  THIS MAY ALSO RENEW RIVER FLOODING OR AGGRAVATE EXISTING
  FLOODING.

* DRIVING AT NIGHT DURING FLASH FLOOD SITUATION IS EXTREMELY 
  DANGEROUS AS DRIVERS MAY UNDERESTIMATE THE DEPTH OF THE WATER 
  OR MAY COME ACROSS AREAS PRONE TO WASHOUTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
099 
WGUS63 KDMX 222033
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT SUN JUN 22 2014

.THREAT FOR HEAVY RAIN DIMINISHING ACROSS THE AREA.

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081-
082-092-222145-
/O.CAN.KDMX.FF.A.0009.000000T0000Z-140623T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-ADAMS-UNION-TAYLOR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE...POCAHONTAS...LAURENS...
ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION...
BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...
GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...SAC CITY...
LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE...
WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER...
REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS...
DENISON...CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN...
AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...CASEY...
PERRY...WAUKEE...ADEL...DES MOINES...ATLANTIC...GREENFIELD...
STUART...ADAIR...FONTANELLE...WINTERSET...EARLHAM...CORNING...
CRESTON...BEDFORD...LENOX...NEW MARKET
333 PM CDT SUN JUN 22 2014

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL IOWA...NORTH
CENTRAL IOWA...NORTHEAST IOWA...NORTHWEST IOWA...SOUTH CENTRAL
IOWA...SOUTHWEST IOWA AND WEST CENTRAL IOWA HAS BEEN CANCELLED.

THE THREAT FOR HEAVY RAINFALL HAS DIMINISHED ACROSS THE WATCH AREA
THEREFORE THE WATCH HAS BEEN CANCELLED. A FEW SHOWERS AND
THUNDERSTORMS ARE STILL POSSIBLE THROUGH MID EVENING THOUGH HEAVY
RAINFALL WILL NOT OCCUR.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Jun 22, 12:09 AM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 22, 12:09 AM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1209 AM CDT SUN JUN 22 2014

.UPDATE...
ISSUED AT 916 PM CDT SAT JUN 21 2014

LITTLE CHANGE FROM PREVIOUS THINKING THIS EVENING. LARGE SCALE
FORCING AHEAD OF APPROACHING CO/WY SHORT WAVES WILL KEEP SCATTERED
CONVECTION GOING IN SOME FORM UPSTREAM OVERNIGHT. SD MCS IS MOST
PRESSING CONCERN BUT SEVERE WEATHER POTENTIAL SEEMS LOW. ALTHOUGH
A FEW CELLS HAVE ACCELERATED FASTER FOR THE MOMENT...COMPLEX IS
CURRENTLY FOLLOWING CORFIDI VECTORS AS A WHOLE AND DRIFTING SE AT
15-20KTS. EXPECT THIS COMPLEX TO WEAKEN SOMEWHAT WITH
DECREASE/INCREASE IN MLCAPE/CINH RESPECTIVELY INTO THE NIGHT AND
JUST WEAK TO MODERATE EFFECTIVE SHEAR. HEAVY RAIN IS MORE OF A
CONCERN THAN SEVERE WITH ELEVATED K INDEX/PW AXIS DRIFTING EWD
INTO WRN IA COINCIDENT WITH LOW LEVEL MOISTURE FLUX AS IT MOVES
EWD WITH OVERALL SYSTEM AND VEERS. 01Z RAP CORFIDI VECTORS/MEAN
WIND ARE BOTH 15KTS OR LESS BY 09Z SO WHAT IS LEFT OF THE COMPLEX
WILL LIKELY BE SLOW MOVING. AIRMASS WILL SUPPORT EFFICIENT
RAINFALL RATES BUT PWS AND WARM CLOUD DEPTHS ARE NOT AS EXTREME AS
RECENT EVENTS.

&&

.SHORT TERM /TONIGHT/...
ISSUED AT 320 PM CDT SAT JUN 21 2014

CONVECTIVE TRENDS OVERNIGHT ARE THE PRIMARY FORECAST CHALLENGE
OVERNIGHT. MCV SHIFTING EAST ACROSS SRN WISCONSIN AND NRN ILLINOIS
HAS WRAPPED DRY MID LEVEL AIR IN TO CENTRAL AND EASTERN IOWA. THIS
HAS HELPED STRENGTHEN THE CONVECTIVE INHIBITION ACROSS THE AREA.
SFC FLOW OVER CENTRAL IOWA REMAINS NEARLY NON EXISTENT WITH THE
OVERNIGHT OUTFLOW PUSHING THE WARM FRONT JUST SOUTH INTO KANSAS
AND MISSOURI. A FEW STORMS HAVE BEEN TRYING TO INITIATE ALONG THIS
BOUNDARY BUT HAVING A DIFFICULT TIME BECOMING ORGANIZED WITH A
LACK OF DEEP LAYER SHEAR AND ANY GOOD FORCING TO AID IN SUSTAINING
UPDRAFTS. THIS ACTIVITY SHOULD MOSTLY REMAIN SOUTH OF THE STATE
BUT MAY CLIP THE SOUTHERN TIER OF COUNTIES THE NEXT FEW HOURS.
FORCING REMAINS WEAK ACROSS CENTRAL IOWA THROUGH THIS EVENING. THE
LOW LEVEL JET OF AROUND 35 KTS WILL AMPLIFY OVER THE MID MISSOURI
VALLEY AND POINTS TO THE WEST HOWEVER ITS ORIENTATION WILL FAVOR
THE FORCING AND CONVERGENCE ZONE ACROSS NEBRASKA AND SOUTH DAKOTA.
A SHORT WAVE MOVING RAPIDLY ACROSS THE ROCKIES OVERNIGHT SHOULD
SPREAD QG FORCING EAST INTO WESTERN IOWA LATE AND WILL HAVE PUSH
ANY DEVELOPING MCS CLOSE TO THE STATE LATE. POSSIBLE A FEW STORMS
DEVELOP OVER THE CENTRAL AND SOUTHWEST AS A COUPLE WAVES OF
THETA-E ADVECTION LIFT NORTH AND GENERATE AN INSTABILITY AXIS
THROUGH THAT REGION. A DISCONTINUITY BETWEEN FORCING AND MOISTURE
AVAILABLE SHOULD PREVENT WIDESPREAD ACTIVITY AHEAD OF THE WESTERN
MCS. THE THREAT FOR SEVERE WEATHER IS LOW THROUGH THE PERIOD
THOUGH CAN NOT DISCOUNT A LOCALIZED EVENT. THE THREAT FOR HEAVY
RAIN IS ALSO LOW THROUGH 12Z.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
ISSUED AT 320 PM CDT SAT JUN 21 2014

MAIN CONCERNS CONTINUE TO FOCUS ON POTENTIAL FOR HEAVY RAINFALL WITH
NEXT UPSTREAM WAVE EXPECTED TO CROSS THE REGION SUNDAY INTO EARLY
MONDAY. EXPECTING SOME LEFTOVER CONVECTION ONCE AGAIN EARLY SUNDAY
MORNING TO DECAY DURING THE MORNING HOURS ACROSS THE NORTH. A
SLIGHTLY WEAKER WAVE IS NOW EXPECTED CROSS THE REGION INTO MONDAY.
PREVIOUS MODEL SOLUTIONS SUGGESTED A STRONGER WAVE TRACKING OVER
SOUTHERN IOWA/NORTHERN MISSOURI BUT LAST 2 RUNS OF THE MODELS SHOW
SOMEWHAT OF A SPLIT NORTHERN/SOUTHERN STREAM WAVE CROSSING THE
REGION. THIS SHOULD RESULT IN A LESSER THREAT FOR WIDESPREAD HEAVY
RAIN ACROSS THE SOUTHEAST TWO THIRDS OF THE AREA FOR SUNDAY
THROUGH MONDAY...BUT INCREASE THE RISK OF RAINFALL AND SOME
LOCALLY HEAVY RAIN OVER THE NORTHERN AREAS OF THE FORECAST AREA.
BOTH THE 12Z GFS/NAM ARE NOW FAVORING THE NORTHERN STREAM ENERGY
TO DOMINATE THE NEXT 24 TO 36 HOURS...WITH WARM AIR ADVECTION AND
FRONTAL FORCING MAXIMIZED FROM NORTHWEST IOWA THROUGH SOUTHEAST
MINNESOTA AND A SECONDARY WAVE WELL SOUTH OF THE AREA. THIS LEAVES
THE BULK OF CENTRAL IOWA IN AN AREA OF LESS FAVORABLE CONVERGENCE
AND FORCING. TODAYS 12Z GEM MODEL HAS ALSO SPLIT THE ENERGY IN A
SIMILAR PATTERN...WITH SYNOPTIC DEVELOPMENT OF THE WAVES OVER
NORTHERN IOWA AND IN THE SOUTHERN PLAINS. THIS WOULD FAVOR TWO
AREAS OF HEAVIER RAINFALL...ONE OVER NORTHERN IOWA AND THE OTHER
OVER MISSOURI SOUTH TO NEAR THE OKLAHOMA/ARKANSAS BORDER. WITH THE
SUGGESTION OF SPLIT FLOW...THE PATTERN WOULD BE MORE PROGRESSIVE
WITH A QUICKER EXIT OF THE FRONT BY LATE MONDAY MORNING RATHER
THAN MONDAY NIGHT. OVERALL THIS SHOULD HELP LIMIT WIDESPREAD HEAVY
RAINFALL. HOWEVER...WE CONTINUE HAVE HIGH PRECIPITABLE WATER
VALUES OF 1.5 TO 1.75 WITH WARM CLOUD DEPTHS ONCE AGAIN RUNNING
FROM 11500 TO 13000 FT. THERE MAY STILL BE LOCALLY HEAVY RAINFALL
NEARER THE SFC LOW AS IT TRACKS ACROSS CENTRAL TO NORTHERN IOWA
WITH MORE WIDELY SCATTERED POCKETS OF LOCALLY HEAVY RAINFALL IN
THE CENTRAL AND SOUTH MAINLY DURING THE AFTERNOON AND EVENING
HOURS. HIGHS SUNDAY WILL BE VERY WARM...BUT WITH CLOUD COVER
AROUND PROBABLY HELD INTO THE LOWER TO MID 80S WITH A FEW UPPER
80S IN THE SOUTH. COOLER WEATHER WILL RETURN TOWARD MONDAY AND
TUESDAY AS THE SYSTEM PULLS EAST. TUESDAY MORNING EITHER LOOKS TO
BE A GREAT CANDIDATE FOR FOG OR A LOT OF DEW. WILL NEED TO TAKE A
LOOK AT THIS IN THE NEXT PACKAGE OR TWO AS WINDS BECOME VERY LIGHT
BY THAT TIME AND TEMPERATURES RADIATE BACK INTO THE LOWER 60S.
THERE REMAINS A WEAK SIGNAL FOR SOME SHOWERS TUESDAY OR WEDNESDAY
OVER THE NORTH AND WEDNESDAY OVER THE CENTRAL. FOR NOW...GREATER
UNCERTAINTY ABOUT CHANCES FOR RETURN MOISTURE THAT SOON...AND THIS
MAY CHANGE. BY MID TO LATE IN THE PERIOD A WEST SOUTHWEST FLOW
WILL RETURN ALOFT. THIS WILL PROMOTE WARMER TEMPERATURES AND
INCREASED CHANCES FOR THUNDERSTORMS. HIGHS THROUGH MIDWEEK WILL
REMAIN IN THE LOWER 80S WITH LOWS IN THE 60S. BY LATE IN THE
PERIOD MID 80S ARE MORE LIKELY WITH LOWS IN THE UPPER 60S TO LOWER
70S. AS TEMPS WARM ALOFT AT H700 TO ABOVE 10C...THUNDERSTORM
CHANCES MAY BE CAPPED BUT UNCERTAINTY INCREASES TOWARD THE END OF
THE EXTENDED FORECAST.

&&

.AVIATION...22/06Z
ISSUED AT 1209 AM CDT SUN JUN 22 2014

VFR CONDITIONS ARE ANTICIPATED INTO SUN MORNING WITH ATTENTION
TURNING UPSTREAM INTO SD FOR CONVECTIVE TRENDS. SHOWERS AND
STORMS ARE POSSIBLE FOR A PERIOD BEFORE DAYBREAK...WITH BETTER
LIKELIHOOD NW VS SE. RESTRICTIONS ARE POSSIBLE WITH HEAVIER RAIN
SHOWERS BUT LIKELIHOOD AT ANY PARTICULAR TAF SITES IS QUITE LOW.

SURFACE BASED CONVECTION IS ALSO POSSIBLE LATER IN THE DAY. HAVE
FAIRLY HIGH CONFIDENCE IN PRECIP SOMETIME SUN MIDDAY INTO THE
EVENING...BUT TIMING AND LOCATIONS HAVE LITTLE PREDICTABILITY AT
THIS POINT SO HAVE NOTHING MORE THAN PROLONGED VFR VCSH WORDING
FOR NOW.

&&

.HYDROLOGY...
ISSUED AT 320 PM CDT SAT JUN 21 2014

TONIGHT THROUGH MONDAY NIGHT

THE MAIN CONCERN LATE TONIGHT AND EARLY SUNDAY WILL BE MCS
DEVELOPMENT OVER THE WESTERN PLAINS...MOVING EAST INTO NORTHWEST
IOWA BY MORNING. THIS ACTIVITY SHOULD DECAY EARLY IN THE DAY BUT
AS THE MAIN SHORTWAVE MOVES ACROSS THE AREA SUNDAY...THUNDERSTORMS
WILL INCREASE IN COVERAGE. WITH PWATS CONTINUING HIGH AND WARM
CLOUD DEPTHS FAVORING EFFICIENT RAINFALL PROCESSES...SOME AMOUNTS
OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME WILL BE POSSIBLE SUNDAY
INTO SUNDAY EVENING ESPECIALLY. MOST 1 AND 3 HOUR GRIDDED FLASH
FLOOD GUIDANCE OVER THE REGION IS ABOUT 1 TO 2 INCHES...SO IF ANY
STORMS WITH HIGH RAINFALL RATES DEVELOP...THERE WILL BE A
POTENTIAL FOR SOME LOCALIZED FLOODING ISSUES. ONE LIMITING FACTOR
SUNDAY WILL BE A SLIGHTLY MORE PROGRESSIVE WAVE AS THE MAIN
SHORTWAVE TRACKS EAST. CONFIDENCE OF OVERALL COVERAGE AND LOCATION
IS LOW ENOUGH TO LEAVE HEADLINES OUT FOR NOW. RIVER LEVELS WILL
RESPOND AGAIN TO ANY ADDITIONAL RAINFALL OVER OUR FORECAST AREA
SUNDAY AND SUNDAY EVENING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SMALL
SHORT TERM...DONAVON
LONG TERM...REV
AVIATION...SMALL
HYDROLOGY...REV
Hazardous weather outlook, Jun 21, 12:54 PM CDT, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1254 PM CDT SAT JUN 21 2014

IAZ028-033-034-036-044>046-048>050-057>062-070>075-081>086-
092>097-221800-
BREMER-SAC-CALHOUN-HAMILTON-CRAWFORD-CARROLL-GREENE-STORY-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1254 PM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER FAR SOUTHERN IOWA THIS
AFTERNOON. ADDITIONAL STORMS ARE POSSIBLE TONIGHT...ESPECIALLY
AFTER MIDNIGHT. A FEW STORMS MAY PRODUCE HEAVY RAINFALL IN
ADDITION TO 60 MPH WINDS AND QUARTER SIZED HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT. THESE STORMS
WILL BRING A SLIGHT RISK FOR SEVERE WEATHER AND THE POTENTIAL FOR
LOCALIZED HEAVY RAINFALL.

ADDITIONAL STORMS ARE POSSIBLE BY MID TO LATE WEEK WITH AN
INCREASING THREAT FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME THROUGH THE
PERIOD.

IAZ004>007-015>017-023>027-035-037>039-047-221800-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-WEBSTER-HARDIN-GRUNDY-
BLACK HAWK-BOONE-
1254 PM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT WITH A LOW THREAT FOR
SEVERE WEATHER. LOCALIZED HEAVY RAINFALL IS POSSIBLE WITH ANY
STORMS.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR SEVERAL STREAMS ACROSS THE
AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT. THESE STORMS
WILL BRING A SLIGHT RISK FOR SEVERE WEATHER AND THE POTENTIAL FOR
LOCALIZED HEAVY RAINFALL.

ADDITIONAL STORMS ARE POSSIBLE BY MID TO LATE WEEK WITH AN
INCREASING THREAT FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME THROUGH THE
PERIOD.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:44 AM CDTSpecial Weather StatementDMXCrawford61 min
Jun 22, 10:04 AM CDTRiver Flood WarningDMXMarshall4 days
Jun 22, 1:19 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne26 min
Jun 22, 2:08 PM CDTSevere Thunderstorm WarningDMXLucas, Monroe37 min
Jun 22, 2:09 PM CDTSevere Thunderstorm WarningDMXPoweshiek36 min
Jun 22, 2:29 PM CDTSevere Thunderstorm WarningDMXMahaska46 min
Jun 22, 3:02 PM CDTSevere Thunderstorm WarningDMXMahaska, Wapello43 min
Jun 22, 3:13 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello48 min

Nearby

Flash Flood Watches in Iowa, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.